Q. If a person with chronic kidney disease receives Toradol 60 mg,can that lead to acute renal failure?

Answered by
Dr. Anshul Varshney
and medically reviewed by iCliniq medical review team.
Published on Jun 27, 2015 and last reviewed on: Sep 20, 2019

Hello doctor,

If a person with chronic kidney disease with a creatinine of 1.9 and a GFR of 40 receives Toradol 60 mg IM as a single dose, can that lead to acute renal failure? How soon would failure occur after the administration of the medication?

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome to icliniq.com.

  • Toradol contains Ketorolac. It is known to cause worsening of kidney functions.
  • But usually what is seen is that, it is the administration for a longer duration which causes the increased probability of renal failure and not a single dose.
  • A famous study reveals that ketorolac administered for 5 days or less did not increase the rate of renal failure.
  • However, among patients who were treated with analgesics for more than 5 days, ketorolac may be associated with an elevated rate of acute renal failure.
  • So, in my opinion, that person should drink plenty of water if otherwise not contraindicated, so as to keep the kidneys well hydrated.
  • He/she should get a repeat evaluation of serum creatinine after 3 days of getting the injection (Toradol intramuscular injection).
  • If the acute renal failure has to occur, it usually occurs in the first 3-5 days only.

For further queries, consult a nephrologist online --> https://www.icliniq.com/ask-a-doctor-online/nephrologist

Thank you doctor,

The person is 65 years old. Will the kidneys decompensate quicker?

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome to icliniq.com.

  • Yes, if we compare the tolerance of a young person's kidneys to a person of 65 years of age, the kidneys of the older would decompensate easily.
  • However, as per my experience and the studies, the single dose would not affect much
  • As discussed earlier, he/she should consume good quantity of water (if not contraindicated) and wait and watch.
  • Get the serum creatinine evaluated after 3 days of exposure.
  • A rise of ≥1.5 times baseline is considered as acute kidney injury.
  • So, take the precautions as discussed. 
  • As far as pain killers are concerned, if he/she requires them, then Tramadol is the best drug which is relatively very safe in kidney dysfunctions.

Take care.

For further queries, consult a nephrologist online --> https://www.icliniq.com/ask-a-doctor-online/nephrologist

Also Read Answers From:

Related Questions & Answers


What diet can be given to prevent dialysis and control creatinine level in a diabetic?

Query: Hello doctor, I am a male, 68 years old, diabetic, with chronic kidney disease, and creatinine level 5.96. What diet should be given to prevent dialysis and control creatinine level?  Read Full »

I am thinking to change my medicine for diabetes. What can I take instead of Sitaglu Met?

Query: Hi doctor, I am 40 years old, and my weight is 97 kilograms. I am a diabetic patient, and my A1C test showed a result of 9 %. I am taking Sitaglu Met 500 mg. It has not helped me. When I take it, within five minutes, my sugar level gets increased to 250 mg/dL and comes down again to 180 mg/dL or 19...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Nephrologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.